I wanted to write about my experience with birth control 1. to comfort others who are experiencing similar issues & 2. to see if anyone can offer advice.
I began birth control when I was 17 because I was diagnosed with PCOS & had much unwanted hair growth. I was on Lo Est. 24 for a year and did not have any severe side effects besides slight weight gain due to water retention. However, I stopped getting my period on Lo Est. so after 2 years, my doctor recommended switching to Ortho Tri Cyclen.
Ortho Tri Cyclen changed everything.
The unwanted hair growth stopped, my acne cleared up, I got my period as scheduled.
BUT, the positives were nothing compared to the negatives!!!!
I gained a lot of weight, in places I never did before. All of the sudden, I had love handles, saddle bags, my stomach hung over my pants.
My sex drive completely disappeared! I never wanted sex, and even if I did, I couldn't get wet!
My boyfriend and I had been together for years but all of the sudden, things took a turn because I never wanted sex. I began questioning everything. My thoughts went wild. Soon, I wanted other men, I thought I was a lesbian, I was so confused!!!
Finally, I said enough is enough. I stopped taking birth control. Then.... worse.
My hair fell out in globs. My acne was worse than ever. My skin was oily. My moods were outrageous. My facial hair came back full throttle. I still couldn't have sex! and suddenly, I developed severe anxiety!!
I've never been so confused in my life! I broke up with my boyfriend because I had been questioning everything between him and I so much. Things I had never questioned in the years we had been together. All of the sudden, I needed changes! I didn't want him, I wanted to sleep around. I was so confused still.
Months went by and things started to get better. My hair came in ( still thin around the front.) My acne improved, (still not gone) My facial hair didn't stop, but does not grow back AS QUICK. I lost a lot of the access weight. My sex drive returned. Things were looking up.
EXCEPT, with my boyfriend. I went back to him, but I was still SOO confused. Now, I could have sex with him, and I knew that I loved him, but I was still questioning things and feeling lost?
It's been about 10 months since I've gotten off of birth control. I still suffer from anxiety, I still question things with my boyfriend.
But, I believe that I'm on the path of recovery. Every day is a struggle, everyday is hard. But I'm holding out that time will heal my emotional problems, and that although birth control fixed a lot of things, it will never be the right answer.
Wow this gives me hope! I have experienced the same sort of issues getting off this hormonal drug I take and it's gotten to the point where I'm afraid to go off it completely...But how long were you on bc and how long did it take for your hormones to go back to normal once you got off? Also how old are you? What do you use for birth control now?
I am on spiro too! I actually hate it though! It's cleared my acne but its caused me other issues!... Feel like I've been trying to get off it ever since I started taking it about 2-3 years ago. It's made me gain weight and changed my personality and shape over the years. I think I've basically gained 15bs since about a month after I started it (happened very gradually though) and I wasn;t on bc when I started it--also haven't been on bc the entire time I've been on it, haven't made any life changes that would lead to weight gain (quite the opposite) so I know for sure it's the spiro that makes me so tired and fat. Also feel like its given me anxiety and depression (or worsened those for me).
Gahhhhhh its totally changed my shape cause my ass and hips have gained inches. At first I liked this, as it made me feel like I had a more feminine shape but gradually the weight kept piling on...This is very frustrating to me as Ive never had trouble controlling my weight through diet and exercise; i've also always been really active and yet even with basically doubling sometimes tripling my efforts through diet and exercise its apparently no match for the hormonal imbalance spiro causes (less testosterone= cellulite and body fat, I guess).
Oh also (that's my post above btw) your hormones probably haven't settled and evened out due to the spiro! I know all too well how going off of it throws everything out of whack though so I can't say I blame you for continuing to take it--but as long as you do continue to take it you'll be hormonally imbalanced, I would think (i mean that's what it is essentially for and exactly what it does; it blocks your androgen receptors). Every time i try to stop taking it I just go back on it but I have been able to cut way down on my dosage at least. Right now only 25mg a day maintains my skin but like I said, I still feel hormonally imbalanced on this stuff. It's so weird how it keeps me from sweating or having body odor but I would gladly take back both those things if only I could get rid of the terrible bloating it causes when I miss a dose or try to cut down!
I felt better in over 7 months, not completely. It is been a year now, I am feeling like myself.
There is hope. There is light at the end of the tunnel. Please read the post Recovery From Anxiety/Depression Caused By Birth Control